Alert archive / California / Special Weather Statements in 2022
Special Weather Statement, NWS San Diego, CA
NWS San Diego, CA issued this special weather statement at Aug 12, 2022, 11:21 PM PDT for Riverside County, California. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2022, 11:21 PM PDT (06:21 UTC)
- Expired
- Aug 13, 2022, 12:00 AM PDT
- In force
- 39 min
- Issued by
- NWS San Diego, CA
- Hail
- 0.25 in
- Wind
- 50
County Riverside County, CA
The radar
The San Diego radar (KNKX), 125 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 6.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3647 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
594
WWUS86 KSGX 130621
SPSSGX
Special Weather Statement
National Weather Service San Diego CA
1121 PM PDT Fri Aug 12 2022
CAZ061-130700-
Coachella Valley-
Including The Palm Springs South Coast Desert District CA-
1121 PM PDT Fri Aug 12 2022
...A strong thunderstorm will impact portions of Riverside County
through MIDNIGHT PDT...
At 1119 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Coachella. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Coachella, Thermal and Mecca, Interstate 10 east of Indio.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3351 11597 3354 11622 3387 11614 3386 11613
3383 11613 3375 11601 3374 11595 3352 11595
TIME...MOT...LOC 0619Z 006DEG 0KT 3367 11602
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
$$
GregoriaWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this special weather statement went out at Aug 12, 9:00 PM PDT, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 12, 9:00 PM PDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
900 PM PDT Fri Aug 12 2022
.SYNOPSIS...
Heat and humidity will continue into the weekend, while increasing
monsoonal moisture fuels more shower and thunderstorm development,
mainly over the mountains and deserts. Moisture levels will decrease
slightly early next week with less thunderstorm coverage expected
then. No major changes to our warm and humid, monsoon pattern is
likely through next week.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Moisture, pumped high into the atmosphere from an active monsoon
day, remained over SoCal this evening, noticeably punctuating our
sunset. There was still some active thunderstorms at 9 PM PDT near
and just north of Twentynine Palms. This will need to be watched if
it starts to expand westward. Our 00Z Miramar sounding continued to
moisten throughout the column, recording 1.42 inch. A shallow dry
layer remained below 5K FT. The sfc pressure gradients were weak,
and wind reports mostly light. It was quite warm inland across the
I.E. and the deserts where temperatures climbed above the century
mark, along with noticeable humidity. A Heat Advisory remains in
effect for the I.E. tomorrow.
Strong thunderstorms were concentrated along the east slope of the
San Diego Mts, and locally into the deserts late this afternoon.
Biggest Radar estimated storm totals were over the San Diego County
deserts, ranging from 1.5 to locally 3 inches. Flash flooding likely
occurred in some of these remote desert areas near the Fish Creek
Wash.
A weak easterly wave has arrived across NW MX and SoCal and likely
contributed to the strong thunderstorm development. More are
marching slowly westward across western AZ this evening and will
only contribute to the available moisture across the area tomorrow.
Saturday should be an active thunderstorm day if our WRF and HRRR
models are correct, and with PW values near two inches, local flash
flooding will be a concern.
High pressure over the West will be shifting around over the next
week or so, but remain far enough north to make us eligible for
bouts of monsoonal moisture through at least next week. A look at
the ensemble clusters of the two main global models show enough
drying by some of the clusters, to expect a decrease in the
afternoon shwr/t-storm chances, but little confidence it will end.
So low POPS remain in the forecast each afternoon through next week,
especially over the mountains. It will remain seasonally warm and
humid now that sea surface temperatures are in the upper 60s and 70s
over a good chunk of the CA Bight.
&&
.AVIATION...
130310Z...Coast/Valleys...SCT-BKN clouds at/above 10,000-20,000 feet
MSL with unrestricted vis will prevail today and tonight. Slight
chance of intermittent SCT-BKN cigs tonight 600-1000 ft MSL with
varying visibility near the coast 13-16Z Saturday morning.
Mountains/Deserts...SCT-BKN clouds at/above 10,000 feet MSL with
unrestricted vis will generally prevail through tonight. Slight chc
for ISO-SCT TSRA between 05-09z Sat as outflow from storms over
eastern Riverside/San Bernardino Counties enters the area. Bases
would be around 8,000-10,000 feet MSL and tops to 35,000 feet MSL
with strong up/downdrafts, gusty winds, and downpours with any
storms.
&&
.MARINE...
No hazardous marine weather is expected through Wednesday.
&&
.BEACHES...
High tides to around 7 feet again this evening may lead to minor
tidal overflow of beaches and exposed parking lots around the times
of the evening high tides. Surf will remain low, so no significant
damage is expected.
&&
.SKYWARN...
Skywarn activation may be needed on Saturday.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory until 8 PM PDT Saturday for San Bernardino and
Riverside County Valleys-The Inland Empire.
PZ...None.
&&
PUBLIC...10
AVIATION/MARINE/BEACHES...AdamsIn the hours before
Local storm report, Aug 12, 8:22 PM PDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
822 PM PDT FRI AUG 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM FLASH FLOOD 10 SE BORREGO SPRINGS 33.16N 116.25W
08/12/2022 SAN DIEGO CA DEPT OF HIGHWAYS
CALTRANS REPORT OF FLASH FLOODING WITH WATER
AND DEBRIS FLOWING OVER HWY 78 AND BORREGO
SPRINGS ROAD.
&&Special weather statement, Aug 12, 11:21 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service San Diego CA
1121 PM PDT Fri Aug 12 2022
CAZ061-130700-
Coachella Valley-
Including The Palm Springs South Coast Desert District CA-
1121 PM PDT Fri Aug 12 2022
...A strong thunderstorm will impact portions of Riverside County
through MIDNIGHT PDT...
At 1119 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Coachella. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Coachella, Thermal and Mecca, Interstate 10 east of Indio.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3351 11597 3354 11622 3387 11614 3386 11613
3383 11613 3375 11601 3374 11595 3352 11595
TIME...MOT...LOC 0619Z 006DEG 0KT 3367 11602
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
GregoriaThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:29 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 12, 11:43 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Aug 13, 12:33 AM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 13, 2:32 AM PDT | Flood Watch | SGX | Riverside, San Bernardino, San Diego | 16 hr |
| Aug 13, 12:07 PM PDT | Areal Flood Advisory | SGX | San Diego | 118 min |
| Aug 13, 12:19 PM PDT | Special Weather Statement | SGX | San Diego | 41 min |
| Aug 13, 12:47 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 58 min |
| Aug 13, 1:01 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 117 min |
| Aug 13, 1:05 PM PDT | Special Weather Statement | SGX | San Diego | 40 min |
| Aug 13, 1:32 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 118 min |
| Aug 13, 2:01 PM PDT | Special Weather Statement | SGX | San Diego | 44 min |
| Aug 13, 2:21 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 54 min |
| Aug 13, 2:25 PM PDT | Areal Flood Advisory | SGX | San Diego | 119 min |
| Aug 13, 3:05 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 13, 3:43 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 119 min |
| Aug 13, 4:32 PM PDT | Special Weather Statement | SGX | 43 min |
Nearby
Special Weather Statements in California, 2022Every special weather statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.